Welcome to Johns Hopkins Health Alerts!

"Johns Hopkins Health Alerts is an excellent site and I have recommended it to several of my friends. Thanks again, and keep up the good work!"
  • - D. Ambrosio


This free public service from Johns Hopkins Medicine helps keep you up to date on the latest breakthroughs for the most common medical conditions which prevent healthy aging.

Get the latest news sent straight to your inbox for FREE. Check all the boxes below for the topics that interest you.
We value your privacy and will never rent your email address

Johns Hopkins Health Alert

Straight Talk on Caffeine and BPH

Comments (0)

Here’s a question that’s sure to interest men struggling with symptoms of benign prostatic hyperplasia or BPH.  It comes from our Special Report, Best Treatment Strategies for BPH. 

Question:  I am 61 and get up at least six times each night to urinate. I drink a cup of coffee before going to work and then have at least three more cups throughout the day. After dinner, I have my final cup, typically an espresso. My wife keeps saying that the caffeine is probably what has me going to the bathroom so much at night. She threatens to put me in the guest room if I don't stop waking her up with my nighttime trips. Is the caffeine the problem, or could it be my BPH? Wilmington, DE 

Johns Hopkins replies: There is no question that caffeine (the active ingredient in coffee) stimulates an already overactive bladder of the sort that is common in men with prostatic obstruction and irritation, increasing urinary urgency and frequency and sometimes leading to urge incontinence. 

Caffeine does this in two ways. Caffeine produces a diuresis (increase in speed of urine production). The faster you make urine and fill the bladder, the more you reduce its threshold for wanting to empty. Caffeine also enhances the sensation and contractility of the bladder itself, probably by the blood level of the caffeine rather than the amount that is in the bladder itself. 

The problem is not limited to coffee. Caffeine belongs to a family of drugs, the theoxanthines, including theophylline (found in tea), also a notorious bladder irritant, and theobromine (found in chocolate). Tea contains about half as much caffeine per volume as coffee, but the theophylline is also a stimulant and bladder irritant. All of these drugs stimulate the nervous system (they wake you up!) and they improve critical thinking and precision performance. No wonder they're so popular in active societies and especially in Northern European climates, where the early darkness of long winters leads to drowsiness. Perhaps this is why the British developed the afternoon tea habit -- a socially acceptable way to ingest a stimulating drug just at the time of day when energy levels are dropping. 

Other sources of caffeine include soft drinks (Coca-Cola, Pepsi, Mountain Dew) and sleep-prevention medicines such as No-Doz (15 mg caffeine per tablet). Here is one situation where you can be your own doctor. Reduce or discontinue your intake of coffee. Observe the difference in your voiding habits. Then, gradually re-introduce coffee, perhaps mixed with some decaf to reduce the chemical effect without sacrificing flavor. 

However, if you stop coffee abruptly, be careful: You can develop a caffeine withdrawal syndrome resulting in profound headaches and nausea, like a migraine or a horrible hangover. It can last three or four days, until finally your nervous system resets itself.  

Posted in Enlarged Prostate on January 5, 2011


Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer


Notify Me

Would you like us to inform you when we post new Enlarged Prostate Health Alerts?

Post a Comment

Comments

Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.

The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.


Post a Comment


Already a subscriber?

Login

Forgot your password?

New to Johns Hopkins Health Alerts?

Register to submit your comments.

(example: yourname@domain.com)

Customer Service

Registered Users Log-in:

Forgot Password?

Become a Registered User!
It's fast and FREE!
The Benefits of Being a Registered User

Health Topic Pages

  • Health Alert
  • Special Report

What is this?

XML